Chronic Or Severe Diarrhea With Damage To The Intestinal Villi And Malabsorption Indicate Sprue-Like Enteropathy
An association between the oral angiotensin-receptor blocker (ARB) Benicar (olmesartan) and the serious side effect sprue-like enteropathy has been noted in the medical literature and flagged by the FDA as we reported back in August with this article, "Blood Pressure Drug Benicar Causes Serious Intestinal Side Effects Such As Chronic And Severe Diarrhea Months Or Years After Starting Drug".
We point out that the July 2013 FDA Drug Safety Communication about Benicar also applies to Benicar HCT, Azor, and Tribenzor, which are other high blood pressure, or hypertension medications from the drug company Daiichi Sankyo.
An article from the January 2014 edition of the Pharmacy and Therapeutics (P&T®) medical journal includes an article, "Olmesartan and Drug-Induced Enteropathy" (PDF format), which provides some valuable information concerning the symptoms and diagnosis of this recently found Benicar side effect. From that article:
- Most often, diarrhea as a side effect of medications occurs independently of damage to the intestinal mucosa. However, when villous involvement and malabsorption are present, the damage is defined as sprue-like enteropathy.
- Symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss, as well as abdominal pain, fatigue, bloating, nausea, vomiting, and anemia.
- [Benicar (olmesartan)]-induced enteropathy can develop months to years after the initiation of therapy and, in severe cases, can lead to hospitalization.
Strictly Confidential, No Obligation.
- Patients 57 to 81 years of age, irrespective of gender, have experienced weight loss of up to [88 lbs. (40 kg)] while taking [Benicar].
- In patients without celiac disease or other likely causes, a thorough review of their medications should be performed to rule out drugs associated with villous atrophy.
Besides [Benicar (olmesartan)], these agents include [Imuran (azathioprine)], [CellCept (mycophenolate)], methotrexate, neomycin, and [Colcrys (colchicine)].
- Although the mechanism precipitating this adverse effect remains uncertain, it is essential to consider [Benicar (olmesartan)]-associated enteropathy in patients with biopsy-proven villous atrophy when no other cause can be found.
In summary, while medical doctors should first exclude other causes of sprue-like enteropathy, i.e., differential diagnosis, it is important that doctors know Benicar can be a cause of this chronic or severe diarrhea condition which can result in a weight loss of 40 pounds to 90 pounds, or even more.
Likewise patients taking Benicar should be aware of the various symptoms that may be related to sprue-like enteropathy and, if those occur, report them to the prescribing doctor or one of their other physicians.
Meanwhile, some Benicar drug injury lawsuits have been filed against the drug company Daiichi Sankyo for their alleged failure to adequately or timely warn doctors and patients about the apparent link between Benicar and sprue-like enteropathy.
In fact, my law firm is currently in the process of investigating a few possible Benicar lawsuits, including one involving an unfortunate death.